Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 37, NWS Midland/Odessa, TX

October 13, 2013Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2013, 1:58 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2013, 1:58 PM CDT (18:58 UTC)
Expired
Oct 13, 2013, 5:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 12 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 2:08 PM CDTFLASH FLOODMidland, TXTHE MIDLAND FIRE DEPARTMENT REPORTED SCARBOROUGH DRAW FLOODING, SO THEY ARE BLOCKING OFF ROADS ALONG THE DRAW SINCE THEY ARE BEGINNING TO FLOOD.
Oct 13, 2:20 PM CDTFLASH FLOODOdessa, TXTHE ODESSA SHERIFFS OFFICE REPORTED A VEHICLE STRANDED IN HIGH WATER AT THE INTERSECTION OF YUKON STREET AND GRANDVIEW AVENUE.
Oct 13, 2:35 PM CDTFLASH FLOODMidland, TXFLASH FLOODING REPORTED AT SCHARBAUER DRAW... 4 ROADS REPORTED CLOSED AROUND THE DRAW DUE TO FLOODING.
Oct 13, 3:45 PM CDTFLASH FLOODMidland, TXFLOODING ACROSS ILLINOIS STREET FROM ANDREWS HIGHWAY TO BIG SPRING STREET IN THE CITY OF MIDLAND
Oct 13, 3:45 PM CDTFLASH FLOODMidland, TXFLOODING REPORTED AT WADLEY AND MIDKIFF. WATER IS OVER CURBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WGUS54 KMAF 131858
FFWMAF
TXC135-329-132200-
/O.NEW.KMAF.FF.W.0037.131013T1858Z-131013T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT SUN OCT 13 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 500 PM CDT

* AT 145 PM CDT...A STORM SPOTTER IN ODESSA REPORTED VERY HEAVY
  RAINFALL IN ODESSA WITH LOW WATER CROSSINGS FLOODED. AT 153 PM
  CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SHOWERS AND
  THUNDERSTORMS OVER ODESSA AND MIDLAND...AND SURROUNDING AREAS...
  PRODUCING RAINFALL AMOUNTS NEAR 1 INCH PER HOUR...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA
  SCHLEMEYER FIELD...MISSION DORADO...MIDLAND INTERNATIONAL...
  MIDLAND AIRPARK...VALLEY VIEW...WARFIELD...NORTH COWDEN...
  MIDLAND...ODESSA...GARDENDALE AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

&&

LAT...LON 3200 10254 3207 10205 3195 10197 3170 10227
      3174 10249

$$
2 follow-up statements
976 
WGUS74 KMAF 131913
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SUN OCT 13 2013

TXC135-329-132200-
/O.CON.KMAF.FF.W.0037.000000T0000Z-131013T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
213 PM CDT SUN OCT 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN MIDLAND AND EASTERN ECTOR COUNTIES...

AT 208 PM CDT...THE MIDLAND FIRE DEPARTMENT REPORTED SCARBOROUGH 
DRAW FLOODING AND IS IN THE PROCESS OF BLOCKING OFF ROADS NEAR 
SCARBOROUGH DRAW. AT 212 PM CDT...NATIONAL WEATHER SERVICE 
METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS CAPABLE 
OF PRODUCING RAINFALL OF UP TO AN INCH AN HOUR. THEREFORE ADDITIONAL 
FLOODING IS EXPECTED.

THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING
LOCATIONS...MIDLAND INTERNATIONAL...WARFIELD...MISSION DORADO...
COTTON FLAT...MIDLAND AIRPARK...MIDLAND AND VALLEY VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3200 10254 3207 10205 3195 10197 3170 10227
      3174 10249

$$
302 
WGUS74 KMAF 131945
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN OCT 13 2013

TXC135-329-132200-
/O.CON.KMAF.FF.W.0037.000000T0000Z-131013T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
245 PM CDT SUN OCT 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN MIDLAND AND EASTERN ECTOR COUNTIES...

AT 220 PM CDT... THE ODESSA POLICE DEPARTMENT REPORTED A VEHICLE 
STRANDED IN HIGH WATER AT THE INTERSECTION OF YUKON AND GRANDVIEW. 
AT 235 PM CDT...THE MIDLAND FIRE DEPARTMENT REPORTED THE FOLLOWING 
ROADS CLOSED ALONG SCHARBAUER DRAW /SPELLING CORRECTION/ WERE 
CARVER...BARBER...EDWARDS...AND BENSON.

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
ODESS AND MIDLAND PRODUCING RAIN AT AN INCH AN HOUR...THEREFORE 
ADDITIONAL FLASH FLOODING IS POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA
SCHELEMEYER FIELD...MISSION DORADO...MIDLAND INTERNATIONAL...MIDLAND
AIRPARK...VALLEY VIEW...WARFIELD...NORTH COWDEN...MIDLAND...
GARDENDALE AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3200 10254 3207 10205 3195 10197 3170 10227
      3174 10249

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 12:28 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 13, 12:28 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT Sun Oct 13 2013

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Radar indicates SHRA/TSRA are increasing in coverage, especially in
the HOB area. Meanwhile an outflow boundary will move thru MAF
before/around 1830z with gusty winds around 30kts possible, probably
from the NW. Otherwise MVFR CIGS are slowly lifting, but will still
be variable in/around SHRA/TSRA thru the afternoon. Have included
TEMPO groups for TSRA into early evening, less so across the far
west, CNM. MVFR to possibly IFR CIG/VSBY conditions are expected to
develop tonight and Mon AM, and starting to lift around 15z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
     ZONES... Big Bend Area...Borden...Crane...Ector...
     Glasscock...Howard...Martin...Midland...Mitchell...Pecos...
     Reagan...Scurry...Terrell...Upton.

&&
Hazardous weather outlook, Oct 13, 3:14 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 AM CDT SUN OCT 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
314 AM CDT SUN OCT 13 2013 /214 AM MDT SUN OCT 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE INTO SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY WITH
AREAS OF HEAVY RAIN DEVELOPING THIS AFTERNOON...CONTINUING THROUGH
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM CDT FOR THE
BIG BEND AREA...STOCKTON PLATEAU...LOWER TRANS PECOS AND THE
CENTRAL AND EASTERN PERMIAN BASIN...GENERALLY EAST OF A LINE FROM
LAMESA TO LAJITAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF SOUTHWEST TEXAS
MONDAY MORNING. A FLASH FLOOD WATCH WILL CONTINUE UNTIL 1 PM CDT
MONDAY GENERALLY EAST OF A LINE FROM LAMESA TO LAJITAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Local storm report, Oct 13, 1:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
10/13/2013                   LEA                NM   LAW ENFORCEMENT

            SEVERAL STREET INTERSECTIONS IN HOBBS FLOODED WITH 1 TO
            1.5 FEET OF WATER.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:55 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 10 more29 hr
Oct 13, 7:06 AM CDTSpecial Weather StatementMAFLoving54 min
Oct 13, 10:14 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Oct 13, 11:30 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Martin60 min
Oct 13, 12:37 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Oct 13, 1:26 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Oct 13, 1:28 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Oct 13, 1:34 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 13, 1:54 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Oct 13, 2:53 PM CDTFlash Flood WarningMAFGaines3 hr
Oct 13, 3:04 PM CDTFlash Flood WarningMAFHoward3 hr
Oct 13, 3:25 PM CDTSpecial Weather StatementMAFMidland35 min
Oct 13, 3:57 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 13, 4:19 PM CDTAreal Flood AdvisoryMAFCrane, Ward3 hr
Oct 13, 4:40 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton35 min
Oct 13, 4:42 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Oct 13, 4:54 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Oct 13, 5:42 PM CDTSpecial Weather StatementMAFGlasscock33 min
Oct 13, 6:00 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Oct 13, 6:05 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
Oct 13, 6:46 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.